The case of the development of acute rhabdomyolysis in the context of co-administration of levofloxacin and simvastatin in a patient with normal renal function
The August issue of Case Reports in Medicine describes a rare case of acute rhabdomyolysis associated with co-administration of levofloxacin and simvastatin in a patient with normal renal function.
A 70-year-old Caucasian man was prescribed levofloxacin 500 mg for community-acquired pneumonia, first once a day, then twice a day. On the 8th day of hospitalization, the patient developed severe acute rhabdomyolysis, which required treatment in the intensive care unit. After the abolition of levofloxacin and concomitant treatment (simvastatin at a dose of 80 mg / day), clinical and laboratory data returned completely to the original values, i.e. the condition was completely reversible.
Prior to this report, cases of the development of rhabdomyolysis with levofloxacin have been described, but in the vast majority of cases, they have occurred in patients with renal impairment. The development of such a serious complication is due to the fact that levofloxacin is mainly excreted by the kidneys. In the case described, renal function remained normal throughout this difficult clinical situation. In a recently described case, the development of rhabdomyolysis due to the drug interaction between simvastatin and ciprofloxacin was noted. This is the first reported case of drug interaction between simvastatin and levofloxacin, which has resulted in a serious complication of treatment.
This case highlights the need for careful monitoring of the creatine phosphokinase (CPK) level in patients who have been prescribed more than one potentially myotoxic drug, especially when a symptom such as muscle weakness develops in patients with patients.